Alert archive / Massachusetts / Small Craft Advisories in 2022

Small Craft Advisory 41, NWS Boston/Norton, MA

March 31, 2022

NWS Boston/Norton, MA issued this small craft advisory at Mar 31, 2022, 2:47 AM EDT. It took effect at Mar 31, 2022, 12:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2022, 2:47 AM EDT (06:47 UTC)
In effect from
Mar 31, 2022, 12:00 PM EDT
Expired
Apr 1, 2022, 3:11 AM EDT
In force
15 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 31, 2:01 AM EDT, 46 minutes earlier.

Area forecast discussion, Mar 31, 2:01 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
201 AM EDT Thu Mar 31 2022

.SYNOPSIS...

High pressure moves offshore tonight. A warm front brings milder
temperatures Thursday despite and abundance of clouds and a few
showers. A round of brief heavy showers and isolated thunder are
possible Thursday night into early Friday morning, then a drying
trend Friday afternoon behind a frontal passage, along with mild
temperatures lingering. Trending mainly dry for the upcoming
weekend, with Saturday the cooler of the two days.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

10 PM Update...

Previous forecast is on track. Mid level warm front sweeping
across the region this evening. Other than a brief sprinkle or
two near the NH border for the next 1 to 2 hours, the very dry
boundary layer was just resulting in an abundance of mid level
cloudiness. These mid level clouds push east of the region over
the next few hours, allowing a brief window for partial clearing
and many locations may briefly drop into the 30s. However,
digging shortwave energy over the Great Lakes will allow a
modest southwest LLJ to develop toward morning. This will result
in low level moisture working into our region and the formation
of some low clouds and fog patches near daybreak.

Upper level ridging and lack of synoptic scale forcing will
result in mainly dry weather prevailing overnight. However, a
few spot showers are possible toward daybreak in the warm
advection pattern. Parts of the coastal plain that do fall
briefly into the 30s over the next few hours will see their
temps rise back into the 40s toward daybreak. This a result of
the developing southwest LLJ and moisture return.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Thursday...

Mid level trough amplifies over the GT Lakes with the attendant cold
front moving easy into New York during the afternoon. Best forcing
for ascent and deeper moisture will remain to the west where showers
will be focused. However, can't rule out a few showers from time to
time in persistent warm advection pattern. More widespread showers
will be approaching western MA toward evening. Otherwise, expect
lots of lower clouds across SNE.

925 mb temps increase to 10-12C Thu afternoon. Cloud cover will
limit full heating potential but expect highs to reach the upper 50s
to lower 60s across much of the region. If a few peeks of sunshine
are realized some spots could see mid 60s. Dewpoints will be
climbing into the 50s so a definite springtime feel to the airmass.
The milder temps will be accompanied by gusty SW winds as a low
level jet strengthens across SE New Eng. Low level inversion will
limit mixing but gusts 25-35 mph are expected in the afternoon,
strongest across SE New Eng.

Thursday night...

High amplitude trough approaches from the west with the cold front
moving through SNE overnight. Robust low level jet and PWAT plume
ahead of the front will lead to scattered to numerous showers moving
across the region. There is also marginal elevated instability so
can't rule out an isolated t-storm or some heavier convective
showers. The low level jet peaks around 70 kt across SE New Eng 00-
06z. Strong inversion will prevent the stronger winds from reaching
the ground, but any convective elements would enhance wind gusts,
especially across SE MA where temps will be near 60 in the evening.
Expect wind gusts to 30-40 mph in RI and SE MA with a low risk of
brief 40-50 mph gusts if a bit more mixing is realized.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

Highlights...

* Scattered showers, unseasonably warm Friday
* Seasonable pattern settles in for the weekend and next week

Friday

Remaining precipitation associated with a passing cold front tapers
off the east coast by Friday morning. Cooler air aloft settles over
the region while warmer air lingers at the surface. This will
support the potential for some scattered instability showers during
the afternoon on Friday. Steep lapse rates and efficient mixing will
allow for west/northwest wind gusts of 20-25+ mph as well as
temperatures in the low-mid 60s across portions of eastern MA.

Saturday and Sunday

High pressure builds into the region on Saturday producing clear
skies and seasonable temperatures. May see some scattered showers on
Sunday as a weak-low pressure system passes by the south coast of
New England.

Next Week

Broad upper level ridge builds over the eastern US early next week.
This will support seasonable conditions with daily high/low
temperatures in the mid to upper 50s and mid to upper 30s
respectively. Next chance for substantial precipitation will be mid-
week as all of the global models are resolving a coastal low-
pressure system developing off the east coast. No signals for
wintry weather at this time.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

06Z TAF Update...

Today...Moderate Confidence. Low end MVFR-IFR conditions
overspread the region from southwest to northeast through mid
morning. Expect these conditions to persist through the
afternoon. While dry weather will dominate today, there will be
the risk for a few showers particularly toward early evening.
Southwest wind gusts of 20 to 30 knots develop this afternoon
and a few gusts near 35 knots are expected by late afternoon
near the southeast New England coast. LLWS will also be a
concern.

Tonight...Moderate Confidence. MVFR-IFR conditions persist
tonight along with a period of showers that may contain brief
heavy rainfall. A few rumbles of thunder can not be ruled out.
Southwest wind gusts of 25 to 35 knots with the strongest of the
wind gusts towards the southeast New England coast. Wind gusts
gradually diminish after 06z as well as the concern for LLWS.

Friday...High Confidence. Lingering lower cigs/vsbys should
improve to mainly VFR conditions during the morning, but this
process may take until mid afternoon or so across portions of
the Cape and Islands. A few showers are possible at times, but
much of the day will feature dry weather in a given location.
W winds of 10 to 15 knots with gusts of 20 to 25 knots.

KBOS TAF...Moderate Confidence in TAF.

KBDL TAF...Moderate Confidence in TAF.

Outlook /Friday Night through Monday/...

Friday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance RA.

Friday Night: VFR. Windy with local gusts up to 30 kt.

Saturday through Saturday Night: VFR. Breezy.

Sunday: VFR. Slight chance RA.

Sunday Night through Monday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High Confidence. S winds gradually increasing overnight
but wind gusts and seas should remains below SCA thresholds.

Thursday and Thursday night...Moderate Confidence. A strengthening
low level jet will result in increasing SW winds to 25-35 kt during
the afternoon and especially during the evening. It is uncertain how
strong the gusts will get due to the presence of a strong low level
inversion but the best chance for 35 kt gusts will be 00-06z Thu
night. A gale watch continues for the waters. A few showers possible
Thu with a period of more widespread showers and isolated t-storms
Thu night.

Outlook /Friday Night through Monday/...

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 12 ft. Slight chance of rain.

Friday Night: Strong winds with gusts up to 30 kt. Rough seas
up to 10 ft.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain.

Sunday Night: Winds less than 25 kt. Slight chance of rain.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from this evening through late tonight for
     ANZ230>237-251.
     Gale Watch from this evening through Friday morning for ANZ250.
     Gale Watch from this afternoon through Friday morning for
     ANZ254>256.

&&

SYNOPSIS...KJC/RM
NEAR TERM...Frank
SHORT TERM...KJC
LONG TERM...RM
AVIATION...Frank/RM
MARINE...KJC/RM
Hazardous weather outlook, Mar 30, 4:16 PM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
416 PM EDT Wed Mar 30 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-312030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
416 PM EDT Wed Mar 30 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254>256-312030-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
416 PM EDT Wed Mar 30 2022

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-251-312030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
416 PM EDT Wed Mar 30 2022

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY
NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-312030-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
416 PM EDT Wed Mar 30 2022

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:47 AM EDTGale WarningBOX24 hr

Nearby

Small Craft Advisories in Massachusetts, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.